Hi, I'm new to this board with a question. I recently started taking a 5mg DHEA supplement at the suggestion of a knowledgable menopause practitioner who read my saliva test results. My DHEA was 4.2 pg/ml (range 2-23), which, according to the report, puts me at a low-normal level. My report read that typically DHEA doesn't get this low until age 70-80. Maybe that explains why I feel that age a lot of the time! By the way, I'm only 40, and perimenopausal. I've only been taking the DHEA supplement for 4 days and don't seem to notice a difference at all. I'm sure I haven't given it enough time to see if it actually works, but it seems like I should have at least noticed something by now? My primary issues are low to nonexistent libido, insomnia, fatigue (even after adequate sleep), aches and pains, depression, increased anxiety, hair loss, memory loss/brain fog, and a very low tolerance for stress. My results for the other hormones are as follows: my estradiol and progesterone were both in good range (I use a progesterone cream, by the way). However, my testosterone was 23 pg/ml (range 16-55). I personally feel it could be bumped up a few pegs. I've tested my cortisol in the past (although not recently) and my night cortisol was high which I know points to adrenal fatigue issues. Since that test, the tiredness and other symptoms have worsened. I've done quite a bit of extensive research online and I seem to have most of the symptoms of adrenal fatigue, low DHEA, and low testosterone. In addition to the DHEA supplement, I've also started on an adrenal support supplement called All Adrenal (adrenal tissue from rice bran). I seemed to feel a little less stressed since being on it, less than a week. Just wondering how much more time I need to give this DHEA before I need think about increasing the dosage. I don't really want to go over 10mg as I'm fearful of side effects. Being a woman, I'm obviously concerned about manly side effects. I want my libido back but not at the expense of losing more hair on my head or getting hairy in unwanted areas like the face. I've been dealing with all these lovely symptoms since a month after turning 37. So going on 3 years now. Joy. Any help is appreciated, thanks. I'm also going to call the meno prac. tomorrow and see what he says. Just wanted some thoughts here too.
Thanks for the reply. Yeah I figured it hadn't been long enough. I'm just so frustrated. Yes I've had my thyroid checked. My TSH was 3.41, which is high I'm told by the folks over on the thyroid board. T4 was in the low end of the range (can't remember the exactly number). T3 was normal. Of course, the idiot endo I saw at the time quickly looked at my TSH said 'it's normal' and proceeded to shove me out of his office. Then I saw the menopause practitioner. He looked at my bloodwork and said it pointed to possible hypothyroism. At the time, he recommended taking a glandular thyroid tissue supplement and some kelp. I'm still taking both, a year now. They seem to help with the feeling cold and cold hands and feet symptoms that I had and at first they helped with the fatigue. I'm thinking my adrenals are now shot and that's the reason for the persistent hypo symptoms. Regarding the DHEA, I also want to throw in that I was on the pill pretty much continuously for 18 years. Since the pill suppresses all your hormones while your on it, I think therein lies my problem. I went off it when I was 36. A year later is when the symptoms started. Finally, another year later I couldn't take anymore and I got my hormones checked. At that point, my progesterone and testosterone were both in the toilet. Testosterone wasn't even close to being in the range. I was also on ssri antidepressants for 10 years which also lower testosterone. I took these concurrently with the bc pill for at least 10 years. I weaned off my last ssri in January of '07.
Last edited by kittywitty; 10-27-2010 at 11:16 PM.
Just spoke to the meno prac a little while ago and he said that I should feel a difference after 2-3 weeks. If not, I should bump it up to 10mgs. He also said that I could try going up to 10mgs now for a couple weeks to jump start it since I'm so low, then go back to the 5mg after that. But I told him I'd rather just stick with the 5 for now for fear of side effects. He said I shouldn't get the side effects if I only increase it for 2 weeks then go back down. I don't want to take any chances, though.
So I've been on it a week now and it seems I'm more depressed than I was before I started taking it. I thought it was supposed to make me feel better, not worse. I don't know, I hope it goes away soon. Is this something that's common when you first start taking it? I've only read about a few people that this has happened to, so of course I'm confused. Most people seem to feel better after taking it, have more energy, have more libido, etc. Just wondering.